The truth about Statin drugs for cholesterol

February 06, 2009

It scared my wits off when I read about the connection between the cholesterol-lowering drugs and the health of human eyes. What is so scary about it? The whole story is confusing. This is how it goes.

When I read one article about Statin drugs proving beneficial for eye sight for people with cataract I was relieved. But my relief was short-lived. Another write-up I came across spoke of its ill effects on eyes leading to eye disorders. What is the truth?

Statins are primarily given to people with high cholesterol to lower their LDL cholesterol and also to those who are likely to have Coronary Artery Disease or Stroke. It is also found to improve common age-related cataract in some patients who take Statin drugs like Zocor. Many Statin drugs have antioxidant properties which prove to be vital to avert and check cataract. A clinical study also points out that cholesterol-lowering drugs like Statins can also prevent the progression of glaucoma. Above all, it is a common drug pushed into all the age groups irrespective of the thought that they are safe or not.

Like most of the drugs, Statins also have known side-effects, mainly, gastrointestinal. Kidney failure, rashes, amnesia, rapid loss of mental clarity, muscles weakness and sleep disturbances are also reported. People also fear permanent damage to the liver, the muscles and the nervous system.

In spite of everything, Statins are claimed to be safe drugs. But some patients who have been treated with it  for more than eight months showed rarely showed some side effects like eye disorders. Three percentage of patients treated with Statins may complain of double vision, ptosis, drooping of the upper eyelid and loss of full range of motion of the eyes which usually goes off once the drug is discontinued.

So there you have it! Statins are not 100% safe. A patient has to be told of all the possible side-effects of Statins, including the eye disorders, before the drug is prescribed for him.

cholestorite_nr468x60

-Aparna K V

Subscribe to My Newsletter
Get more information on how to live a healthy lifestyle through natural remedies.
Name: 
Email: